Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Interpolation properties of generalized perfect splines and the solutions of certain extremal problems. I


Author: Samuel Karlin
Journal: Trans. Amer. Math. Soc. 206 (1975), 25-66
MSC: Primary 41A15
DOI: https://doi.org/10.1090/S0002-9947-1975-0367512-0
MathSciNet review: 0367512
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The existence of generalized perfect splines satisfying certain interpolation and/or moment conditions are established. In particular, the existence of ordinary perfect splines obeying boundary and interpolation conditions is demonstrated; precise criteria for the uniqueness of such interpolatory perfect splines are indicated. These are shown to solve a host of variational problems in certain Sobolev spaces.


References [Enhancements On Off] (What's this?)

  • [1] S. D. Fisher and J. W. Jerome, Perfect spline solutions to $ {L^\infty }$ extremal problems (preprint).
  • [2] G. Glaeser, Prolongement extrema de fonctions différentables d'une variable, J. Approximation Theory 8 (1973), 249-261. MR 0348068 (50:566)
  • [3] S. Karlin, Total positivity: Vol. 1, Stanford Univ. Press, Stanford, Calif., 1968. MR 37 #5667. MR 0230102 (37:5667)
  • [4] -, Total positivity, interpolation by splines, and Green's functions of differential operators, J. Approximation Theory 4 (1971), 91-112. MR 43 #780. MR 0275022 (43:780)
  • [5] -, Some variational problems on certain Sobolev spaces and perfect splines, Bull. Amer. Math. Soc. 79 (1973), 124-128. MR 0308769 (46:7883)
  • [6] S. Karlin and J. M. Karon, Poised and non-poised Hermite-Birkhoff interpolation, Indiana Univ. Math. J. 21 (1971/72), 1131-1170. MR 47 #3877. MR 0315328 (47:3877)
  • [7] S. Karlin and W. Studden, Tchebycheff systems: With applications in analysis and statistics, Pure and Appl. Math., vol. 15, Interscience, New York, 1966. MR 34 #4757. MR 0204922 (34:4757)
  • [8] M. G. Kreĭn, The ideas of P. L. Čebyšev and A. A. Markov in the theory of limiting values of integrals and their further development, Uspehi Mat. Nauk 6 (1951), 3-120; English transl., Amer. Math. Soc. Transl. (2) 12 (1959), 1-121. MR 13, 445; 22 #3947a. MR 0113106 (22:3947a)
  • [9] R. Louboutin, Sur une bonne partition de l'unite. Appeared in Le prolongateur de Whitney. Vol. II; Ed. Glaeser, Univ. of Rennes, 1967.
  • [10] I. J. Schoenberg, The perfect $ B$-splines and a time optimal control problem, Israel J. Math. 8 (1971), 261-275. MR 0320594 (47:9130)
  • [11] I. J. Schoenberg and A. Cavaretta, Solution of Landau's problem concerning higher derivatives on the half line, Report No. 1050, M.R.C., University of Wisconsin, Madison, Wis., 1970.
  • [12] V. M. Tihomirov, Best methods of approximation and interpolation of differentiable functions in the space $ {C_{[ - 1,1]}}$, Mat. Sb. 80 (122) (1969), 290-304 = Math. USSR Sb. 9 (1969), 275-289. MR 41 #703. MR 0256043 (41:703)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A15

Retrieve articles in all journals with MSC: 41A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0367512-0
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society